New Jersey, 2014Winter Storm and Heavy Snow in New Jersey, February 5, 2014
February 5, 2014 · NWS OKX · 8 events in 8 counties and zones
A complex low pressure system moving through the Ohio Valley and Mid Atlantic regions brought a quick burst of moderate to heavy snow, sleet, and freezing rain to Northeast New Jersey the morning of February fifth.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex low pressure system moving through the Ohio Valley and Mid Atlantic regions brought a quick burst of moderate to heavy snow, sleet, and freezing rain to Northeast New Jersey the morning of February fifth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 5, 12:42 AM EST, 18 minutes earlier.
Area forecast discussion, Feb 5, 12:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1242 AM EST WED FEB 5 2014
.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE TENNESSEE VALLEY...WHILE A
SECONDARY LOW TAKES SHAPE OF THE MID ATLANTIC COAST LATE TONIGHT
INTO THE MORNING. THIS SECONDARY LOW WILL TRACK SOUTH OF LONG
ISLAND WEDNESDAY AND WILL THEN DEPART TO THE NORTHEAST. HIGH
PRESSURE BUILDS IN THURSDAY AND FRIDAY. ONE LOW PRESSURE SYSTEM
PASSES TO THE SOUTH SATURDAY...FOLLOWED BY ANOTHER LOW LATE IN THE
WEEK INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
ADJUSTED TEMPS OUTSIDE NYC METRO WHERE READINGS WERE A FEW DEGREES
COOLER THAN FORECAST. TEMPS THOUGH WILL REBOUND AS CLOUDS LOWER
AND THICKEN AND AN E/NE FLOW STRENGTHENS.
LATEST SFC ANALYSIS HAS LOW PRESSURE DEEPENING ACROSS THE TN
VALLEY WITH THE GREATEST PRESSURE FALLS EXTENDING NE UP INTO THE
OHIO VALLEY. A SECONDARY LOW IS ALSO BEGINNING TO TAKE SHAPE JUST
SOUTH OF THE DELMARVA...WHERE PRESSURE FALLS ARE SLOWLY
INCREASING THE LAST SEVERAL HOURS. THE LATTER OF WHICH WILL BE
CRITICAL IN FORECASTING THE AMOUNT OF LOW-LEVEL COLD AIR TO
REMAIN ACROSS THE REGION FOR A PROLONGED ICING EVENT. THESE TWO
AREAS WILL NEED TO BE MONITORED THROUGH THE NIGHT TO MAKE SURE THE
FORECAST AND GUIDANCE ARE IN LINE WITH THE DEVELOPMENT. CLOSEST
PCPN IS BACK ACROSS NORTHERN VA...APPROACHING THE DC AREA.
WITH CONFLUENT FLOW PRIMARILY TO OUR NORTH...A SHORTWAVE ALOFT WILL
APPROACH THE TRI-STATE FROM THE SOUTHWEST LATE THIS EVENING INTO
TONIGHT. IN RESPONSE AT THE SURFACE...A PRIMARY LOW PRESSURE WILL
LIFT NORTHEAST ACROSS THE WESTERN EDGE OF THE APPALACHIANS. A
SECONDARY LOW WILL THEN DEVELOP OFF THE MID-ATLANTIC COAST...WITH
THIS LOW INTENSIFYING AS IT LIFTS NORTHEAST AND PASSES JUST INSIDE
THE 40N 70N DURING THE DAY WEDNESDAY.
THIS SCENARIO PRESENTS A CHALLENGING FORECAST...WITH THE NEAR-
SURFACE TEMPERATURE PROFILE BEING A KEY FACTOR FOR THE RESULTANT
PRECIP TYPES ACROSS THE AREA OVERNIGHT INTO WEDNESDAY MORNING.
STARTING OFF...SNOW WILL BEGIN TO OVERSPREAD THE AREA TONIGHT...WITH
THE MOST LIKELY TIMING FOR WIDESPREAD / HEAVIER SNOW STARTING AROUND
5-8Z. AS HAS BEEN SEEN WITH PAST EVENTS OF THIS NATURE...THE SNOW
ON THE LEADING EDGE OF THE WAA/BETTER FORCING MAY BRING A QUICK
SHOT OF GOOD ACCUMULATING SNOW...WITH 2-4 INCHES BEING THE MOST
LIKELY ACCUMULATION AROUND THE NYC METRO BEFORE 12Z...AND HIGHER
AMOUNTS TO THE NW ACROSS NE NJ AND THE LOWER HUDSON.
WHAT SEEMS MOST CERTAIN IS THAT THE TRACK OF THE SURFACE LOW AND
SHORTWAVE ALOFT WILL RESULT IN GOOD S/SW FLOW ABOVE 900 MB...WHICH
WILL QUICKLY WARM THESE LEVELS ABOVE 0 C AFTER 12Z OR SO ACROSS
MOST OF THE AREA. THIS WILL FORCE A CHANGEOVER TO SLEET/FREEZING RAIN
THAT PROGRESSES GENERALLY FROM S TO N ACROSS THE CWA. THE TOUGHEST
ASPECT OF THIS FORECAST IS HOW WARM THE NEAR-SFC TEMPS BECOME.
ALTHOUGH THE OVERNIGHT AND 12Z SUITE OF MODEL GUIDANCE SHOWED A
WARMING TREND...STILL BELIEVE NEAR-FREEZING SFC TEMPS WILL HOLD ON
ACROSS MOST OF THE CWA THROUGH THE MORNING HOURS. THIS THINKING IS
BASED UPON MOST GUIDANCE WET BULB TEMPS BEING RIGHT AROUND
FREEZING...THE EXPECTATION FOR MODERATE TO AT TIMES HEAVY
PRECIP...AND THE SFC WIND TRAJECTORY NEVER GOING SOUTH OF 070 OR
SO ACROSS LONG ISLAND. ADDITIONALLY...THE 18Z NAM TRENDED SOMEWHAT
COLDER AT THE SURFACE AS WELL.
FOLLOWING THE CHANGEOVER FROM SNOW TO SLEET/FREEZING (OUTSIDE OF
THE EXTREME NW INTERIOR)...SEE THE POTENTIAL FOR A SIGNIFICANT
ACCUMULATION OF ICE EXTENDING FROM NE NJ...ACROSS THE NYC
METRO...AND ALONG NORTHERN LONG ISLAND AND PORTIONS OF SOUTHERN
CT. TO THE NW OF THIS LINE...EXPECT A HIGHER ACCUMULATION OF
SNOW...BUT THIS MAY BE HELD BACK SOME BY MIXING WITH SLEET. ACROSS
SOUTHERN AND EASTERN SUFFOLK COUNTY...DO SEE ENOUGH WARMING ALOFT
AND AT THE SURFACE TO KEEP BOTH SNOWFALL AND ICING TO LOWER
AMOUNTS. WITH ALL THIS SAID...ADDED SOUTHERN NASSAU TO THE WSW AND
KEPT THE REST OF THE WINTER WEATHER ADVISORY THE SAME. A LARGE
CAVEAT TO ALL OF THE ACCUMULATION FORECASTS IS THAT MORE SLEET
MIXED IN WILL RESULT IN LOWER SNOWFALL AND ICE ACCRETION TOTALS.
ONLY LOW TO MEDIUM CONFIDENCE IN TIMING OF THE PRECIP CHANGES.
REGARDLESS...THE POTENTIAL SNOW/SLEET AND THEN ICE ACCUMULATION
WILL CREATE A VERY TREACHEROUS MORNING...AND POTENTIALLY
EVENING...COMMUTE ACROSS MOST OF THE TRI-STATE.
THE PRECIP WILL TAPER OFF DURING THE SECOND HALF OF THE DAY...WITH
FREEZING DRIZZLE/DRIZZLE BEING POSSIBLE NEAR THE END. ALTHOUGH
SOME LIGHT SNOW IS ALSO POSSIBLE AS THE COLUMN COOLS ONCE
AGAIN...IT WILL BE TOUGHER TO ACHIEVE AS SATURATION IN THE -10 TO
-20 C ZONE IS LOST.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
CONDITIONS DRY OUT WEDNESDAY NIGHT AS THE LOW PRESSURE SYSTEM SLIDES
OFF TO THE NORTHEAST AND NORTHERLY FLOW ENSUES BEHIND THE COLD
FRONT. THIS WILL RESULT IN TEMPS FALLING INTO THE TEENS AND 20S AT
NIGHT...CAUSING ANY REMAINING LIQUID TO RE-FREEZE...LIKELY RESULTING
IN ROADS REMAINING SLICK INTO THURSDAY MORNING.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
QUASIZONAL CONFLUENT FLOW WILL RESULT IN POLAR SFC HIGH PRESSURE
ENTRENCHED OVER THE AREA THU AND FRI WITH TEMPS RUNNING SEVERAL
DEGREES BELOW SEASONABLE.
THEN ALL EYES TURN TO SEVERAL PIECES OF SHORTWAVE ENERGY...A
COUPLE OF SOUTHERN STREAM SHORTWAVES...A PINCHED OFF SHORTWAVE
OVER THE NW US...AND DIGGING NORTHERN STREAM SHORTWAVE
ENERGY...TO DETERMINE THE DEVELOPMENT OF LOW OR LOWS OVER THE
WEEKEND.
STILL QUITE A BIT OF SPREAD EXISTS BETWEEN MODEL SOLUTIONS ON HOW
THESE PIECES OF ENERGY INTERACT. NUMEROUS MODEL SOLUTIONS HAVE
KEYED IN ON AN INITIAL PIECE OF SOUTHERN STREAM ENERGY INDUCING
A SOUTHERN LOW WHICH TRACKS NE FOR THE FRI/SAT TIME RANGE. BASED
ON CONFLUENT PATTERN ALOFT AND FLATNESS OF FLOW...THIS PATTERN
WOULD LEND TO INITIAL LOW DEVELOPMENT STAYING WELL SOUTH OF THE
REGION...WITH ONLY A GLANCING BLOW OF LIGHT SNOW.
MORE INTERESTING EVENT LOOKS TO BE WITH THE DIGGING NORTHERN STREAM
ENERGY AND DEGREE/TIMING OF PHASING WITH PAC NW AND ANOTHER PRICE OF
SOUTHERN STREAM ENERGY. TREND WITH MUCH OF THE OPERATIONAL
GUIDANCE HAS BEEN AWAY FROM INTENSE PHASED ENERGY PIVOTING THROUGH
THE NORTHEAST AND STRONG LOW PRESSURE DEVELOPING TO THE SE OF THE
REGION...WITH INSTEAD A MORE PROGRESSIVE AND POSITIVELY TILTED
SHORTWAVE WITH WEAKER AND FARTHER SOUTH LOW. THIS IS ALSO
REFLECTED IN THE ENSEMBLE MEANS. BUT 12Z OPER GFS AND A PORTION OF
ECMWF/GEM/NCEP ENSEMBLE MEMBERS...AS INTERROGATED BY SBU CSTAR
ENSEMBLE SENSITIVITY...STILL INDICATE POTENTIAL FOR A RAPIDLY
DEVELOPING COASTAL LOW CLOSE TO THE COAST. PRIOR EXPERIENCE IS TO
NOT JUMP ON MID RANGE GUIDANCE TRENDS...BUT INSTEAD MAINTAIN
CONTINUITY WITH GOING FORECAST...AND THEN FINE TUNE FORECAST AS
SHORTWAVES IN QUESTION BECOME BETTER SAMPLED 2 TO 3 DAYS OUT FROM
THE EVENT.
SO POTENTIAL FOR A MAJOR WINTER STORM CONTINUES TO EXISTS FOR THE
SUN/MON PERIOD...BUT SPECIFICS IN TERMS OF SNOW/RAIN AMOUNTS AND
ACCOMPANYING IMPACTS CAN NOT BE PREDICTED WITH ANY SIGNIFICANT
LEVEL OF CONFIDENCE AS OF YET.
TEMPS AVERAGE BELOW NORMAL THROUGH THE PERIOD AS COLD AIR REMAINS IN
PLACE ACROSS THE NORTHEAST.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
***HIGH IMPACT SNOW AND ICE EVENT TODAY***
LOW PRESSURE APPROACHES OVERNIGHT AND PASSES NOT TOO FAR TO THE
SOUTH LATER TODAY. SNOW WILL CHANGE TO MIXED PCPN FOR MOST
TERMINALS.
LOWERING FLIGHT CATEGORIES OVERNIGHT. TIMING OF ONSET OF SNOW COULD
BE OFF BY AN HOUR. LIGHT ENE WINDS WILL INCREASE TO AROUND 10-15KT
BY THE MORNING PUSH. GUSTS UP TO AROUND 20 KT POSSIBLE.
ACCUMULATIONS THRU WEDNESDAY:
KJFK/KISP...2-4 INCHES OF SNOW; AROUND 0.25 INCH OF ICE.
KLGA/KEWR/KTEB/KHPN...4-6 INCHES OF SNOW; 0.25-0.33 INCH OF ICE.
KBDR/KGON...4-6 INCHES OF SNOW; 0.10 TO 0.25 INCH OF ICE.
KSWF...6-8 INCHES OF SNOW/SLEET.
UNCERTAINTY STILL EXISTS WITH THE TIMING/TYPE OF CHANGING
PRECIPITATION AS WELL AS WITH FLIGHT CATEGORIES. AMENDMENTS ARE
THEREFORE EXPECTED THROUGH THE DAY.
.OUTLOOK FOR 00Z THU THROUGH SUN...
.WED NIGHT...CHC -DZ/-FZDZ EARLY. IMPROVING TO VFR LATE. NW GUSTS
20-25KT.
.THU...VFR. NW GUSTS 15-20KT.
.FRI...VFR.
.SAT...VFR...BUT CHC SUB-VFR IN -SN AFTERNOON AND NIGHT.
.SUN...SUB-VFR IN SNOW POSSIBLE.
&&
.MARINE...
WINDS AND SEAS WILL PICK UP LATE TONIGHT...REACHING SCA LEVELS ON
THE OCEAN...AND REMAINING THERE THROUGH WEDNESDAY. THE BAYS AND
EASTERN SOUND COULD SEE OCCASIONAL GUSTS TO 25 KT AS WELL...BUT
SHOULD REMAIN BELOW CRITERIA.
N/NW WINDS WILL PREVAIL BEHIND THE DEPARTING LOW PRESSURE WEDNESDAY
NIGHT.
A PERSISTENT W TO NW WIND IS EXPECTED THURSDAY AND FRIDAY...WITH
SUB-SCA WINDS AND SEAS THROUGH THIS TIME FRAME.
WINDS WOULD LIKELY VEER TO THE N/NE AS POTENTIAL LOW PRESSURE
APPROACHES FROM THE SOUTH ON SATURDAY BUT GRADIENT APPEARS TO
SUPPORT SUB SCA CONDS. NEXT CHANCE FOR SCA OR GALE CONDS WILL BE
WITH POTENTIAL STRONG COASTAL STORM SUNDAY/MONDAY.
&&
.HYDROLOGY...
AROUND AN INCH OF LIQUID EQUIVALENT PCPN IS FORECAST TONIGHT
THROUGH WEDNESDAY...MAINLY IN THE FROZEN FORM.
A SIGNIFICANT PRECIPITATION EVENT IS ALSO POSSIBLE LATE THIS WEEKEND.
&&
.EQUIPMENT...
THE NEW YORK CITY NOAA ALL HAZARDS WEATHER RADIO STATION KWO35 IS
OUT OF SERVICE.
DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD EMERGENCY
BROADCAST CHANNEL...THE NEW YORK CITY NOAA ALL HAZARDS WEATHER
RADIO STATION KWO35 IS OUT OF SERVICE.
DURING THE TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS WEATHER RADIO
DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TEST OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
CTZ005>012.
NY...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
NYZ079>081.
WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
NYZ067>075-078-176>179.
NJ...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR NJZ002-
004-006-103>108.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM EARLY THIS MORNING TO 6 PM EST
THIS EVENING FOR ANZ350-353-355.
&&
SYNOPSIS...PICCA/NV
NEAR TERM...PICCA/DW
SHORT TERM...PICCA
LONG TERM...NV
AVIATION...BC/JC
MARINE...PICCA/NV
HYDROLOGY...PICCA/NV
EQUIPMENT...Hazardous weather outlook, Feb 4, 4:20 PM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
420 PM EST TUE FEB 4 2014
NYZ079>081-052130-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
420 PM EST TUE FEB 4 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-176>179-052130-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
420 PM EST TUE FEB 4 2014
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-052130-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
420 PM EST TUE FEB 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Winter Storm, Western Essex
- When
- February 5, 1:00 AM EST to 10:00 AM EST
- Where
- Western Essex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
The public and trained spotters reported widespread 3 to 5 inches snowfall, plus 0.2 inches ice accretion from freezing rain.
Winter Storm, Western Union
- When
- February 5, 1:00 AM EST to 10:00 AM EST
- Where
- Western Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
The public and trained spotters reported widespread 3 to 5 inch snowfall, plus 0.2 to 0.3 inches of ice accretion from freezing rain.
Winter Storm, Eastern Essex
- When
- February 5, 1:00 AM EST to 9:30 AM EST
- Where
- Eastern Essex forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
Newark Airport and a trained spotter in Bloomfield both reported 4.6 inches snowfall, plus 0.2 to 0.3 inches ice accretion from freezing rain.
Heavy Snow, Western Bergen
- When
- February 5, 1:15 AM EST to 10:00 AM EST
- Where
- Western Bergen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Trained spotters reported widespread 5 to 6 inches snowfall.
Winter Storm, Eastern Passaic
- When
- February 5, 1:15 AM EST to 11:00 AM EST
- Where
- Eastern Passaic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Trained spotters reported widespread 5 inches snowfall, plus up to 0.3 inches ice accretion from freezing rain.
Winter Storm, Hudson
- When
- February 5, 1:15 AM EST to 10:00 AM EST
- Where
- Hudson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
The public and trained spotters reported snowfall of 3.2 to 5.5 inches, plus 0.1 to 0.3 inches ice accretion from freezing rain.
Winter Storm, Eastern Bergen
- When
- February 5, 1:15 AM EST to 10:00 AM EST
- Where
- Eastern Bergen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Trained spotters, Teterboro Airport, and the public reported widespread 5 to 9 inches snowfall.
Heavy Snow, Western Passaic
- When
- February 5, 1:30 AM EST to 10:00 AM EST
- Where
- Western Passaic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Trained spotters reported widespread 6 to 7 inches snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, February 5 to 10, 20142 deaths · $40,000 · 8 events
- Flash Flood and Winter Storm in California, February 5 to 10, 20141 death · $700,000 · 6 events
- Cold in Wisconsin, February 5, 20141 death · 1 event
- Cold in Minnesota, February 5 to 7, 20141 death · 1 event
- Heavy Snow in Vermont, February 5, 2014$170,000 · 16 events
- Heavy Snow and Winter Weather in New York, February 5, 2014$55,000 · 9 events
- Winter Storm and Heavy Snow in New York, February 5, 201427 events
- Winter Weather in Texas, February 5 to 6, 201420 events
- Winter Storm in New York, February 5, 201418 events
- Heavy Snow in Massachusetts, February 5, 201418 events
- Heavy Snow in Maine, February 5, 201417 events
- Flood and Heavy Rain in California, February 5 to 8, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509105, 509106, 509111, 509102, 509103, 509104, 509107, 509101.